RALEIGH: 3 deaths in NC linked to dangerous synthetic drug - WBTV 3 News, Weather, Sports, and Traffic for Charlotte, NC

3 deaths in NC linked to dangerous synthetic drug

Posted: Updated:
RALEIGH, N.C. -

The North Carolina Department of Health and Human Services is issuing a warning about the dangerous drug acetyl fentanyl after three deaths have been linked to the synthetic drug.

Toxicologists at the medical examiner's office detected acetyl fentanyl in specimens associated with deaths that occurred in January in Sampson, Person and Transylvania counties.

"It is important for law enforcement, medical professionals and our citizens to be aware that this dangerous drug is in North Carolina," Acting State Health Director Robin Gary Cummings said in a written release. "Acetyl fentanyl is another addition to a growing list of synthetic drugs and represents a serious threat to public health."

Acetyl fentanyl is an opioid analgesic drug that is up to five times more potent than heroin.

Last June, the Centers for Disease Control and Prevention issued an alert to public health agencies, state laboratories, medical examiners, coroners, and emergency departments to be on the lookout for acetyl fentanyl.

The final death certifications in the three North Carolina cases are still pending.

 

Powered by WorldNow